Hail, Marshall
- When
- July 24, 7:41 PM CST
- Where
- Marshall County, 0.51 mi E of Gilman
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.880, -92.790
A strong cold front traveled southeast across the state during the afternoon and evening hours of the 24th. The airmass was quite capped with 700 mb temperatures in the 10 to 13 C range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong cold front traveled southeast across the state during the afternoon and evening hours of the 24th. The airmass was quite capped with 700 mb temperatures in the 10 to 13 C range. Though afternoon highs reached the mid 80s to low 90s, with dew point readings in the upper 60s to low 70s, this was not sufficient to break the cap in most cases. The atmosphere was moderately sheared with 40 to 50 kts of shear. Most unstable CAPE values were around 4000 J/kg with a lifted index around -8 C. CAPE in the -10 to -30 C layer of the atmosphere was between 500 and 800 J/kg, with 800 to 1100 J/kg of downdraft CAPE available. The freezing level was quite high in the 13,000 to 14,000 foot range. Thunderstorms developed during the early afternoon over northeast Iowa. By the late afternoon hours, the storms began to develop southwestward along the front, but were not able to extend very far into the cap. Many of the storms were able to produce sub-severe hail, but only one produced one inch diameter hail as it moved through the Gilman area of Marshall County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 24, 5:55 PM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 655 PM CDT FRI JUL 24 2009 .SHORT TERM...TONIGHT CHALLENGING SHORT TERM FORECAST ESPECIALLY IN THE NEAR TERM DUE TO SHRA/TSRA CHANCES IN OUR CWA...AHEAD OF A COLD FRONT SLIDING SOUTHEAST ACROSS IOWA. SVR TSRA HAS DEVELOPED EAST OF OUR CWA...BUT THUS FAR NO MEASURABLE PCPN HAS FALLEN IN OUR CWA. VISIBLE SATELLITE SHOWS THINGS TRYING TO DEVELOP ACROSS OUR NORTHERN CWA BUT IT IS HAVING DIFFICULTY. LOW LEVEL INSTABILITY EXISTS BUT THERE IS SLIGHT CAPPING ABOVE. ONCE THE FRONT EXITS OUR CWA CONDITIONS WILL BECOME MORE QUIET. .LONG TERM...SATURDAY THROUGH FRIDAY QUIET AND COOL CONDITIONS EXPECTED FOR THE WEEKEND AS CWA REMAINS UNDER THE INFLUENCE OF THE LARGE UPPER LEVEL TROUGH ROTATING OVER THE GREAT LAKES REGION. EXPECT AFTERNOON CU BOTH SATURDAY AND SUNDAY...WITH MAYBE A LIGHT SPRINKLE AT TIMES...BUT ANY DECENT CHANCE FOR SHOWERS WITH THIS UPPER LOW IN PLACE SHOULD REMAIN OFF TO THE NORTH AND EAST. H85 TEMPERATURES IN THE +10C TO 15C RANGE...SO EXPECT BELOW AVERAGE TEMPERATURES THROUGH THE WEEKEND. NEXT WAVE TO DROP SOUTHEAST OUT OF CENTRAL CANADA MONDAY INTO TUESDAY...WITH ANOTHER COLD FRONT EXPECTED TO APPROACH THE CWA MONDAY. HAVE CONFINED POPS MORE TO THE NORTHERN CWA MONDAY...AND ACTUALLY EXPECT BETTER CHANCES FOR -TSRA TO BE TOWARD MONDAY EVENING INTO THE OVERNIGHT HOURS AS FRONTAL BOUNDARY PUSHES INTO NORTHERN IOWA. FRONT STALLS INTO CENTRAL CWA...PUSHING SOUTHWARD ACROSS THE SOUTHERN CWA TUESDAY. THEREFORE THE CHANCE FOR PRECIP HAS BEEN EXTENDED INTO TUESDAY AND MAY LINGER INTO TUESDAY NIGHT AS WELL. NORTHERLY FLOW WITH COOL TEMPERATURES IN PLACE AGAIN WEDNESDAY...WITH ANOTHER WAVE EXPECTED TO IMPACT THE AREA BY THURSDAY. THEREFORE EXPECT A FAIRLY ACTIVE COOL PATTERN FOR MUCH OF NEXT WEEK. && .AVIATION...25/00Z FRONTAL BOUNDARY MOVING ACROSS CNTRL IA WITH A FEW THUNDERSTORMS DEVELOPING ALONG THE FRONT. MOST TAF SITES SHOULD REMAIN PRECIPITATION FREE EXCEPT FOR KALO THROUGH 02Z. MAY COME CLOSE TO KDSM IF STORMS CAN DEVELOP SOON. AFTER FROPA...VFR CONDITIONS WILL PREVAIL. EXPECT GUSTY NW WINDS ON SAT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ZOGG LONG TERM...ALBRECHT AVIATION...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 333 PM CDT FRI JUL 24 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-252045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 333 PM CDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING MAINLY ALONG AND AHEAD OF A COLD FRONT SLIDING SOUTHEAST ACROSS IOWA. THE FRONT WILL EXIT THE OUTLOOK AREA BY LATE THIS EVENING. THE THREAT FOR SEVERE WEATHER WILL INCREASE TOWARD THE EAST...ACROSS THE STATE. RELATIVELY WARM TEMPERATURES IN THE MIDDLE LEVELS OF THE ATMOSPHERE MAY PRECLUDE SIGNIFICANT THUNDERSTORM DEVELOPMENT ACROSS THE OUTLOOK AREA. ANY THUNDERSTORMS THAT DO DEVELOP...HOWEVER...WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND AND HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL RETURN TO THE AREA MONDAY THROUGH TUESDAY...AND THURSDAY THROUGH THURSDAY NIGHT...AS ANOTHER STORM SYSTEM AND COLD FRONT PASS THROUGH OUR STATE. THE PROBABILITY OF SEVERE WEATHER IS STILL UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. ZOGG/ALBRECHT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 613 PM CDT FRI JUL 24 2009 IAZ028-242330- BREMER- 613 PM CDT FRI JUL 24 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BREMER COUNTY UNTIL 630 PM CDT... AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR TRIPOLI...OR 16 MILES SOUTH OF NEW HAMPTON...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS OF 45 TO 55 MPH ARE EXPECTED WITH THIS STORM. ..PEOPLE IN THE CITIES OF TRIPOLI AND SUMNER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 839 PM CDT FRI JUL 24 2009 IAZ050-062-250215- POWESHIEK-TAMA- 839 PM CDT FRI JUL 24 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POWESHIEK AND SOUTHERN TAMA COUNTIES UNTIL 915 PM CDT... AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TOLEDO...OR 27 MILES NORTHWEST OF MARENGO... MOVING SOUTHEAST AT 30 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... VINING BY 845 PM CDT. ELBERON BY 850 PM CDT. CHELSEA AND IRVING BY 855 PM CDT. BOKSA
The Des Moines radar (KDMX), 79 km away, was scanning. The volume nearest the first event began at 01:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174447.